Lawyers & Settlements
June 2, 2010
A new study out yesterday—June 1, 2010—has revealed a higher rate of miscarriages in women who were taking antidepressants during pregnancy. How much higher? Sixty-eight percent—yes —that’s 68%—higher. Frankly, that is nothing short of shocking.
Published in the Canadian Medical Association Journal, the study was done in Canada through the University of Montreal. FYI—This was no small study either—the investigators used data from 5,124 women who are part of a large, population-based study of pregnant women who had clinically verified miscarriages, and a large sample of women from the same registry who did not have a miscarriage. Among the women who miscarried, 284 or 5.5 percent, had taken antidepressants during their pregnancy.
In fact the findings are so robust that the physicians who did the study are suggesting that this is a class effect—in other words the effect could be attributed to all selective serotonin reuptake inhibitors—or SSRIs. Here’s what’s being reported in the press:
“These results, which suggest an overall class effect of selective serotonin reuptake inhibitors, are highly robust given the large number of users studied,” the study’s senior author, Dr. Anick Berard, said in a statement. (UPI.com)
The antidepressants that showed a particular association with miscarriage in the study were paroxetine (trade names: Seroxat and Paxil) and venlafaxine (trade names: Effexor, Efexor, Alventa, Argofan, Trevilor). The investigators also found that the risk of miscarriage doubled with a combination of different antidepressants.
Just for the record, the antidepressants “investigated” in the University of Montreal study are serotonin reuptake inhibitors (citalopram, fluoxetine, fluvoxa-mine, paroxetine and sertraline); tricyclic antidepressants (ami-triptyline, clomipramine, desipramine, doxepin, imipramine, nortriptyline, trimipramine), serotonin– norepinephrine reuptake inhibitors (venlafaxine) and “other antidepressants” (serotonin modulators, monoamine oxidase inhibitors, tetracyclic piperazino-azepines, and dopamine and norepinephrine reuptake inhibitors).
This study is just the latest to show an association between, well, for lack of a better term let’s say “serious adverse events” and SSRIs and SNRIs in particular.